The use of cytotoxic drugs in rheumatic diseases is attended by many potential side-effects, including infection, bone marrow depression, gastrointestinal toxic reactions, infertility, teratogenesis, and neoplasia.1 In addition, individual drugs have rather specific side-effects. The urinary bladder complications that have been reported with the use of cyclophosphamide include acute hemorrhagic cystitis, chronic cystitis, urine cytologic abnormalities, mucosal telangiectasia, interstitial fibrosis, and transitional cell carcinoma.2 We report the occurrence of severe and prolonged hemorrhagic cystitis, bladder calculi, and eosinophilic cystitis in a patient with systemic lupus erythematosus (SLE) who was treated with cyclophosphamide.
An 18-year-old man was admitted to a neighboring hospital with acute psychosis, epilepsy, and pericarditis in November 1968. The result of an antinuclear factor (ANF) test was reported to be positive. A diagnosis of SLE with cerebral vasculitis was made, and the patient was treated with corticotropin and cyclophosphamide, intravenously. During the next ten
Foad BSI, Hess EV. Urinary Bladder Complications With Cyclophosphamide Therapy. Arch Intern Med. 1976;136(5):616–619. doi:https://doi.org/10.1001/archinte.1976.03630050090015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: